Discussion in 'General Treatment' started by cman89, May 25, 2015.
What are possible negative effects of taking ALA (slightly) higher than the recommended dosage?
You may find the answer here.
@Gondwanaland: To be fair, they were referring to very high doses in that sentence.
If one has an already borderline low level of some mineral, it won't take much ALA to push into harmful deficiency, IMHO.
I don't disagree, but it's important to make a distinction between opinion/theory and scientific evidence.
I think it is a valid possibility that should be considered.
One can't expect that every possible variable will be considered in a research just because it has been published.
Additionally, the ends of a bell curve are not usually contemplated by scientific conclusions and how do you know where you fit in the bell curve?
But I will gladly add a disclaimer to my signature.
I wasn't trying to make a value judgement about ALA or say that your concerns are invalid. All I was trying to say is that the sentence you quoted out of context is misleading. I mean it even begins with "In these toxic doses."
OK my bad, but I disregarded the phrase beginning because there is no need for toxic doses to get a mineral deficiency. A modest dose can cause that when one is already borderline deficient in something, as is probably the case for most PR members. So I think this answers the original question of the thread: a mineral deficiency is possible from taking high or low dose ALA, depending on the health of who is taking it. Others will have other answers, mine is this one.
I am finding strange that an answer of mine is getting such a reaction, because usually my answers are just ignored/dismissed as BS
It has nothing to do with you, and I'm sorry if I came across as harsh. This thread just happened to pop up while I was researching ALA. I was looking into it as a way of raising glutathione after coming across this study.
No worries, I don't take it personally
I've tried taking ALA on two or three occasions, but had the same reaction each time: Sudden Onset Intolerable Mood (that term is my own invention: it means I felt like tearing my hair out). I have a list of 7 supplements/drugs that caused that particular reaction.
Has anyone else had any neurotransmitter-type problems with ALA?
ALA has given me the same feeling as taurine, some other sulfur-containing things: excitotoxic. Sounds pretty much like you, @picante: jumping out of skin, tearing out hair. Probably some squinty eyes, can't recall the specifics now, as I just avoid them. I tried taurine again a few months ago, felt like I poisoned myself.
They were also studies on RATS. Such studies are not good predictors of human effects.
I don't suppose d-ribose was one of the offending supplements, was it? That made me feel as though there was a war going on inside me, and another ME sufferer said it made him want to disembowel himself!
I'm fine with ALA though. My supplement for that also contains acetyl-l-carnitine: 200 mg alpha-lipoic acid and 250 mg acetyl-l-carnitine per day. I have occasionally accidentally taken 2 tablets and have still been fine.
Holy crappola. Nope, I've never tried D-ribose, and you've just saved me a lot of , because it's expensive.
My list of supplements that triggered SOIM (Sudden Onset Intolerable Mood):
DMSA (1st or 2nd day)
Enzyme formulas w protease (2nd dose): mood reaction or sharp abdominal pain.
Betaine hydrochloride (1 dose)
Lifelink brand DHEA (1 dose)
Zymex (kills candida)
Alpha Lipoic Acid (3rd day)
That site was a treasure trove of awesome info. thanks .
Some people say that they find d-ribose helpful, but Dr Cheney found that about a third of his patients cannot tolerate it. There are several threads on d-ribose.
I am working my way out of a crash which - I believe - was induced by ALA... I've been wondering if it "chelated" some GOOD minerals... afterall, can ALA really distinguish between what's good for your body and what's not? I don't have a mercury problem (haven't had mercury fillings in years, and I hardly ever eat tuna)
It can also drop blood sugar, so if you are not diabetic , that could actually be a problem.
You can also try a Google Site Search
Separate names with a comma.